Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Juvenile myoclonic epilepsy, taking medication for long. Will it affect child during pregnancy?

I was diagnosed with Juvenile Myclonic Epilepsy at the age of 16 (only 1 episode of seizure) and I ve been on medication since then starting with a small dosage of Topiramate 25mg and (1/2) Levipil 250mg. I was seizure - free for 3 yrs when they considered tapering medicines and stopped them for around a month when I had myclonic jerks around 3 times and then the dosage was increased. Then again I had a seizure free and myclonic jerk free life for almost 21/2 yrs when I suddenly had an absence seizure last year. So now I am on a dosage of Leviteracetum 250mg in the morning and Leviteracetum 500mg in the Night. I m married and am planning to have a family soon. Ive been on medication for totally 91/2 years. Will it have any affect my child during pregnancy? Can I have a normal baby?
Asked On : Mon, 15 Oct 2012
Answers:  2 Views:  122
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician, Cardiology 's  Response

Levetiracetam is more safe in pregnancy than topiramate. In pregnancy benefit of medicine to the mother may outweigh the potential risk to the baby. As you are planning for pregnancy start taking folic acid 4 mg daily, it will prevent neural tube defect in baby. These antiepileptic can cause some coagulation abnormality so pregnant women are advised to take Vitamin K during last month of pregnancy. Topiramate can cause cleft lip or palate and there are chances of abortion but severe birth defects have not been noticed in pregnant women taking topiramate. So I would suggest you to continue the antiepileptics along with folic acid. Regularly visit your doc for routine ultrasonography to detect the defects early if any.

With regards
Answered: Mon, 15 Oct 2012
I find this answer helpful
Neurologist Dr. Sudhir Kumar's  Response
Nov 2013
Thank you for contacting Healthcare magic.

You surely can have normal pregnancy and normal baby, even while being on anti-epileptic medications.
Levetiracetam is a relatively safe medicine, and does not have any serious adverse effects on pregnancy and its outcome.

Please take medicines on a regular basis and during pregnancy, you should take folic acid supplements.

Best wishes,
Dr Sudhir Kumar MD DM
Senior consultant Neurologist
Apollo Hospitals, Hyderabad
Answered: Tue, 16 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor